Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 76, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 23, 2004, 8:10 PM EDT for Oceana County, Michigan. It was in force for 80 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2004, 8:10 PM EDT (00:10 UTC)
- Expired
- May 23, 2004, 9:30 PM EDT
- In force
- 80 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Oceana County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 8:32 PM EDT | HAIL 0.75 | New Era, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
391
WUUS53 KGRR 240010
SVRGRR
MIC127-240130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
810 PM EDT SUN MAY 23 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OCEANA COUNTY IN WEST CENTRAL MICHIGAN
* UNTIL 930 PM EDT
* AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF SHELBY...OR ABOUT 22
MILES SOUTHWEST OF HART...MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SHELBY...NEW ERA...MEARS AROUND 840 PM EDT
HART AROUND 845 PM EDT
FERRY...WEARE AROUND 850 PM EDT
ELBRIDGE AROUND 855 PM EDT
CRYSTAL VALLEY AROUND 900 PM EDT
WALKERVILLE AROUND 905 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
LAT...LON 4373 8640 4381 8624 4382 8606 4359 8607
4348 8646 4368 8655
$$
NJ JLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:33 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 23, 5:33 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 533 PM EDT SUN MAY 23 2004 .SHORT TERM... SEVERE WEATHER AND HYDRO ISSUES REMAIN THE MAIN FOCUS AS WE HEAD INTO THE EVENING. WATCH ISSUED AT NOON TODAY ONLY HAD BRIEF CHANCE OF SEVERE IN FAR SERN CWA AND WITH 500 MB NVA THROUGH THE AFTERNOON TSTMS WERE SUPPRESSED EVEN WITH GOOD INSTABILITY. AS PVA MOVES INTO THE AREA THIS EVENING AND OVERNIGHT SEVERE WEATHER BEGINNING TO BREAK OUT WITH LIS IN THE -6 TO -9 RANGE OVER THE SRN CWA. WARM FRONTAL MKG TO FNT CONTINUES 6TO PUSH N AND WILL HAVE TO FOCUS ON CELLS THAT DEVELOP IN THE UNSTABLE AIR AND CELLS THE DEVELOP ALONG AND N OF THE FRONT DUE TO POTENTIAL FOR ROTATION AND LOW LCL AND LFC LEVELS THERE. SR HELICITY 0-1K IN THE 250 TO 300 RANGE IMPLIES THAT TORNADO THREAT ALSO POSSIBLE THERE AS THE FRONT MOVES N. POTENTIAL FOR HEAVY RAIN OVERNIGHT WITH PWS AN INCH AND A HALF ACROSS MOST OF THE CWA. STORMS SHOULD CONTINUE OVER NIGHT AND LINGER INTO MONDAY AM THEN EXIT TO THE EAST. COOLED TEMPS DOWN FOR MONDAY AND TUESDAY A BIT TO CORRESPOND TO LATEST THINKING WITH THE AVN MODEL RUN. TROUGH SHIFTS EAST ON MONDAY WITH A BRIEF RESPITE BEFORE WE TRANSITION BACK TO NW FLOW ON TUESDAY AND WILL NEED TO MONITOR FOR THREAT OF HEAVY RAIN AGAIN THEN. PARTS OF THE CWA ARE OUTLOOKED FOR SEVERE WEATHER AS WELL MONDAY AND TUESDAY. MONDAY THREAT SHOULD BE OVER EARLY IN THE DAY. .LONG TERM... LONGWAVE PATTERN MAINTAINS PERSISTENT LONGWAVE TROUGH ON OR JUST OFF THE WEST COAST OF THE US THROUGH THE PERIOD WITH A SERIES OF IMPULSES BRIEFLY AFFECTING THE SW FLOW IN OUR AREA FORCING MIGRATORY PRESSURE SYSTEMS THROUGH OUR AREA...TIMING WILL BE THE MAIN PROBLEM WITH THESE SYSTEMS. && .GRR...FLOOD WARNING IN EFFECT ENTIRE CWA THROUGH MIDNIGHT. && MWH
Hazardous weather outlook, May 23, 10:32 AM EDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1032 AM EDT SUN MAY 23 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-241000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 1021 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM LATE AFTERNOON THROUGH TONIGHT ACROSS ALL OF SOUTHWEST LOWER MICHIGAN. THE PRIMARY THREATS FROM THE STORMS TODAY INCLUDE HAIL TO 1 INCH IN DIAMETER AND WIND GUSTS OVER 60 MPH...AS WELL AS HEAVY RAINFALL THAT COULD CAUSE ADDITIONAL FLOODING. ISOLATED TORNADOES ARE ALSO POSSIBLE WITH STORMS THAT FORM LATE THIS AFTERNOON. STORM MOTION WILL BE FROM SOUTHWEST TO NORTHEAST AROUND 40 MPH. FLOODING REMAINS A THREAT THROUGH THE DAY AND TONIGHT. MOST RIVERS AND STREAMS IN SOUTHWEST MICHIGAN ARE NEAR BANKFULL. ADDITIONAL RAINFALL TODAY AND TONIGHT WILL ONLY ADD TO THE FLOODING PROBLEM. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE MONDAY NIGHT AND TUESDAY AS ANOTHER STORM SYSTEM FORMS NEAR IOWA AND MOVES EAST INTO LOWER MICHIGAN. THE RIVER FLOODING THREAT WILL CONTINUE AT LEAST THROUGH MID WEEK. THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY AS LOW PRESSURE FROM THE PLAINS STATES APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. OSTUNO MWH
In the hours before
Local storm report, May 23, 4:38 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
438 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL BEFORD 42.40N 85.23W
05/23/2004 1.25 INCH CALHOUN MI EMERGENCY MNGR
&&
BEACHLERSpecial weather statement, May 23, 4:51 PM EDT, 3 hours 19 minutes before
MIZ051-052-056>059-064>067-071>074-240300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
451 PM EDT SUN MAY 23 2004
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 1100 PM
EDT SUNDAY EVENING. THIS WATCH REPLACES THE PREVIOUS TORNADO WATCH
THAT WAS VALID UNTIL 5 PM EDT AND INCLUDES THE FOLLOWING COUNTIES
IN CENTRAL MICHIGAN
MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MWHLocal storm report, May 23, 4:55 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
455 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL CHARLOTTE 42.56N 84.83W
05/23/2004 1.75 INCH EATON MI LAW ENFORCEMENT
&&
BEACHLERLocal storm report, May 23, 5:36 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
536 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0529 PM TORNADO WILLIAMSTON 42.69N 84.28W
05/23/2004 INGHAM MI FIRE DEPT/RESCUE
&&
BEACHLERLocal storm report, May 23, 7:24 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
724 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 1 W DE WITT 42.84N 84.60W
05/23/2004 CLINTON MI TRAINED SPOTTER
3FT DIAMETER TREE ON CAR
&&
BEACHLERThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:21 PM EDT | Tornado Warning | GRR | Clare, Isabella | 54 min |
| May 23, 8:49 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 56 min |
| May 23, 9:07 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 23 min |
| May 23, 11:27 PM EDT | Special Marine Warning | GRR | 63 min | |
| May 23, 11:27 PM EDT | Special Marine Warning | GRR | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.